Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Wilmington, NC

June 22, 1997Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 22, 1997, 6:22 PM EDT for Robeson County, North Carolina. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 6:22 PM EDT (22:22 UTC)
Expired
Jun 22, 1997, 7:30 PM EDT
In force
68 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 222220 RRA
SVRILM
NCC155-222330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
622 PM EDT SUN JUN 22 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...ROBESON COUNTY
 
AT 615 PM EDT WILMINGTON DOPPLER RADAR SHOWED A SEVERE THUNDERSTORMS
BETWEEN PARKTON AND MAXTON AND MOVING SOUTHEAST AT 10 MILES AN HOUR.
THESE STORMS WILL BE BETWEEN ST. PAULS AND RAYNHAM BY 7 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCJCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:53 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 22, 1:53 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
149 PM EDT SUN JUN 22 1997

RDU: MAY NEED LW POP INLND/SE THIS EVE OTRW CLR TNGT. MOSNY/HZY/HOT
MON INTO TUE W/ CLR SKIES..PTCHY FOG MON NGT. TEMPS SIM TO PAST FEW DAYS
EXCPT A CAT ABV FWC MON..BLO MON NGT. THNK CAN GO W/OUT HEAT ADVSRY ATTM.

CWF: WILL MK ONLY MINOR CHGS TO INIT PRDS AS SPLIT FOR HIER SPDS N THIS EVE
AND NE WSHFT ERLY MON OK. THNK WK BNDRY WL DSIPT BEFORE MAKING MUCH IMPACT
GIVEN HEATING/WRM WTR S OF HSE SO WL LEAN TWD BCMG VRBL THERE MON TO CVR
WHR SEA BRZ MIXES IN. TRICKY DIR FCST MON NGT/TUE GIVEN SFC RDG OVRHD AND
GRAD ABT NIL. THNK BST TO ALLW MNLY VRBL DIRS MON NGT AND PLAY WK SEA BRZ
COMP S & SNDS TUE EXCPT SW TRAJ NRN WTRS OVR TOP THE RDG. SEAS/WVS 1-3 FT.

DISC: LOOKS LK AN ERLY PAY BCK FOR ALL THE COOL WX AS HOT CONDS SET TO GO
INTO TUE. IN THE SHRT TERM...WK SFC TROF MOVG SE FRM VA THIS AFTN INTO
INSTAB/CAPE AXIS AND SEA BRZ BNDRY COULD SPARK A FEW EVE TSRA MNLY INLND
OTRW FAIR WITH PTCHY FG OVRNGT. MON MDLS AGREE ON SLIDING SHLW CD FRNT INTO
NC FRM THE N IN RESPONSE TO PASSING UPR TROF WHILE SHUNTING UPR COOL POOL S.
WITH LOTS OF MID LVL DRYING WORKING S APRS ISOLD TSRA PTNL ONLY SE WHR
ENUF CNVRGNC FRM COMBO WITH SEA BRZ CUD PRODUCE A TSRA OTRW MOSNY. DVLPG
RIDGING BOTH SFC/ALF MON NGT/TUE LOOKS TO ENHANCE SUBSIDENCE AND OTHR THAN
FOR AREAS OF FG MON NGT GIVEN LGT ELY TRAJ/RAD CONDS...APRS ONLY SUM CU
ARND AT BST. LK WRMR FWC TEMPS ESPCLY MON PER SUBSIDENCE AND LGT WLY FLW
ALF SO WUD BOOST A CAT BUT APRS ENUF DROP OFF IN DWPTS TO AVOID ADVSRY
CONDS. THNK SOME UPR 60S A GOOD BET MON NGT GIVEN DRIER AIR/CALM CONDS.

.MHX...NONE.
JH

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.